Neurologists may be asked to provide clearance for an epilepsy patient to have surgery. A good history with particular emphasis on seizures types and frequency is important. History of status epilepticus should be sought, as it may place the patient in a higher risk group. Seizure etiology should be identified, and progressive neurologic disorder should be excluded. Medication history, including reactions, tolerance, side effects, and efficacy, should be obtained. Current medical problems that require medications should be defined, anticipating possible interactions with antiepileptic drugs (AEDs) and anesthetics.

Serum drug levels should be checked before surgery, and additional doses should be given to attain desired and steady-state drug levels before the procedure. Oral doses can be administered the morning of surgery with a small sip of water. If the duration of the surgical procedure exceeds the half-life of the maintenance AED, some AEDs can be administered intravenously.

The decision to use an intravenous AED in patients maintained on AEDs that only can be given orally depends on several factors, including the degree of preoperative seizure control and the anticipated surgical time. The risk of seizures is minimal if adequate blood levels are attained before surgery. Intraoperative or postoperative seizures can occur in undiagnosed or undertreated epilepsy patients.104

Serum drug levels may be significantly altered by anesthetics and by the physiologic changes resulting from surgery. These changes include:

  • AED distribution
  • enzyme saturation and competition
  • binding competition at the neuroreceptor level and carrier substances
  • pharmacokinetics and pharmacodynamics
  • blood loss and volume changes

For example, carbamazepine levels can increase up to twofold after surgery and return to normal in 7 to 10 days. Phenytoin levels can also increase.

Serum drug levels should be obtained after surgery to see this pattern. Clinical toxicity from an AED can cause a significant delay in postoperative recovery, and seizures may occur as a result of a decrease in drug levels.48

Adapted from: Najjar S, Devinsky O, Rosenberg AD, et al. Procedures in epilepsy patients. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;499–513. With permission from Elsevier (www.elsevier.com).

Authored By: 
Orrin Devinsky MD
Souhel Najjar MD
Andrew D Rosenberg MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Wednesday, March 31, 2004